Fat Pharms: Antidepressants and Weight Gain
Seeking help for depression — and following through with antidepressant medication — is a courageous and important first step on the road to recovery. But too often, those who take that step find themselves faced with another troubling problem: weight gain.
Experts say that for up to 25% of people, most antidepressant medications — including the popular SSRI (selective serotonin reuptake inhibitor) drugs like Lexapro, Paxil, Prozac, and Zoloft — can cause a weight gain of 10 pounds or more.
“This is a phenomenon that I first noticed years ago when Prozac first came on the market. It didn’t initially show up in the clinical trials because most of them were eight to 12 weeks in length, and the weight gain generally occurs with longer use. But it’s definitely one of the side effects of this and other antidepressant medications,” says Norman Sussman, MD, a psychiatrist and associate dean for postgraduate medical programs at the NYU School of Medicine.
A review published in 2003 in the Cleveland Clinic Journal of Medicine stated that while weight gain is a possible side effect with SSRI antidepressant drugs, it may be more likely to occur after six months or more of use.
But SSRIs aren’t the only class of antidepressants that may have weight gain as a side effect. Other antidepressant medications, including tricylics (like Elavil and Tofranil) and MAO inhibitors (drugs like Parnate and Nardil), may also cause patients to gain weight with both long-term and short-term use.
“This is clearly a problem for the majority of drugs used to treat depression, and while it doesn’t occur with every drug or for every person, when it does happen, it can be a significant problem that we shouldn’t just ignore,” says Jack E. Fincham, PhD, RPh, professor of pharmacy practice at the School of Pharmacy at the University of Missouri at Kansas City, and author of The Everyday Guide to Managing Your Medicines.
Antidepressants and Weight Gain: What Happens and Why
Although there are a number of theories as to why antidepressants lead to weight gain, Sussman believes that both appetite and metabolism may be affected.
“I have had patients who swear that they are not eating any more, but still gaining weight, so that tells us there is some kind of metabolic influence going on; I have also had patients tell me that they are not only more hungry and eating more, but that the medicines are encouraging a carbohydrate craving that is hard to control, so we know appetite also plays a role,” he says.
Fincham says antidepressants may also simply help us to rediscover pleasure in our life — including food.
“It might be a situation where someone feels so much better when taking an antidepressant that lots of things suddenly start feeling more pleasurable to them, and food is just one of them. So in this instance they may actually be overeating and not even realize they are doing so, says Fincham.
Findings from a group of Italian researchers published in the journal Psychotherapy and Psychosomatics suggest that the simple act of recovery from depression may play a role in the weight gain.
Weight Gain and Antidepressants: Switching Drugs Can Help
While experts may not be certain about why antidepressants cause weight gain, they do know that switching drugs may make a difference.
Some antidepressants may be less likely to affect weight. Effexor and Serzone generally do not cause weight gain, while Wellbutrin can cause weight loss.
Sometimes switching within the same class of drugs can make a huge difference.
“Right now, the SSRI Paxil is the worst offender — the antidepressant most likely to cause weight gain, while another SSRI, Zoloft, is the least likely, so that’s a switch that can sometimes make a big difference for some people,” says Sussman.
The downside to switching drugs: Sussman says not every drug works equally well to control symptoms in all people.
“The neurochemistry involved in depression is extremely complex and slightly different for everybody, so while switching drugs may help with the weight gain, you might forfeit some control over depression symptoms,” says Sussman.
So far, no drugs (including weight loss drugs) have been sufficiently tested to be approved for use in managing weight gain from psychiatric medications. The authors of the Cleveland Clinic review report that using regular doses of antidepressants with low doses of certain stimulant drugs or seizure medications may help mitigate some weight gain, while adding low doses of Wellbutrin or naltrexone (a drug used in the treatment of alcoholism) to an antidepressant regimen might also help.
If you are taking antidepressants, you should never use any weight loss medication without the consent of your physician, cautions Fincham. “In my opinion I also do not see the herbal weight loss products as a viable option.” he says.
Antidepressants and Weight Gain: The Diet and Exercise Link
Not surprisingly, experts also say that some of the same tenets that help us control our weight under normal circumstances may also help us while using antidepressants — including eating healthy and getting enough exercise.
“The best thing you could do would be to head off the weight gain before it starts by switching to a more nutritious diet and increasing your daily exercise as soon as you start taking an antidepressant,” says registered dietitian Samantha Heller, MS, RD.
If, in fact, you’ve already started packing on the extra pounds, Heller says switching to a healthier diet, cutting calories, and increasing exercise are still worth the effort.
“Even if you don’t lose weight immediately, you can begin controlling the gain and help your body to stabilize for a while,” says Heller.
Moreover, a steadily growing body of scientific evidence suggests that increasing your daily exercise may affect not only weight loss, but also help your depression. In one large study of more than 3,400 Finnish men and women published in the journal Preventive Medicine, researchers found that those who exercised at least two to three times a week experienced significantly less depression, anger, and stress than those who exercised less frequently or not at all.
“The bottom line here is that not only can healthy eating and exercise help control your weight gain, they can also improve your depression, which in turn may help you to cut down on your medication — and that in turn make weight loss easier,” says Heller.
Experts warn, however, not to severely restrict caloric intake while taking antidepressants. Not only may this affect brain chemistry in a negative way, any strong sense of deprivation may contribute to feelings of depression.
So how do you diet without feeling deprived? Heller suggests enlisting the help of a registered dietitian: “In the same way you may need the help of a psychiatrist in dealing with your depression symptoms, you may also need the help of a registered dietitian to devise an eating plan that can help you lose weight without impacting your depression in a negative way.”
Antidepressants and Weight Loss: If at First You Don’t Succeed …
Although all the experts WebMD consulted believe it’s certainly worth making any and all efforts to control your weight while taking antidepressant medications, they also point out that for one subgroup of people, weight gain will simply be an inevitable side effect of treatment.
“There are clearly some people for whom certain antidepressants are essential, even though the impact on their weight can be so strong that it simply can’t be offset by any amount of calorie restricting or even exercise. It just doesn’t work,” says Sussman.
If this turns out to be true for you, Fincham says it’s vital to keep it in the proper perspective and recognize the importance of treating your depression first and foremost.
“Seeking help for depression and following through with your medication regimen is a courageous and important thing to do, so even if you gain weight in the process, give yourself the gift of working through the depression first. Get a handle on it as best you can, and then worry about the weight loss after you are feeling better mentally and emotionally,” says Fincham.
Sussman agrees. “You have to recognize that the weight gain is not your fault and that what you are doing to help overcome your depression is far more important,” he says.